While catecholamines like epinephrine (E) and norepinephrine (NE) are commonly used in emergency medicine, limited studies have discussed the harm of exogenously induced catecholamine overdose. We investigated the possible toxic effects of excessive catecholamine administration on cardiopulmonary function and structure via continuous 6 h intravenous injection of E and/or NE in rats. Heart rate, echocardiography, and ventricular pressure were measured throughout administration. Cardiopulmonary structure was also assessed by examining heart and lung tissue. Consecutive catecholamine injections induced severe tachycardia. Echocardiography results showed NE caused worse dysfunction than E. Simultaneously, both E and NE led to higher expression of Troponin T and connexin43 in the whole ventricles, which increased further with E+NE administration. The NE and E+NE groups showed severe pulmonary edema while all catecholamine-administering groups demonstrated reduced expression of receptor for advanced glycation end products and increased connexin43 levels in lung tissue. The right ventricle was more vulnerable to catecholamine overdose than the left. Rats injected with NE had a lower survival rate than those injected with E within 6 h. Catecholamine overdose induces acute lung injuries and ventricular cardiomyopathy, and E+NE is associated with a more severe outcome. The similarities of the results between the NE and E+NE groups may indicate a predominant role of NE in determining the overall cardiopulmonary damage. The results provide important clinical insights into the pathogenesis of catecholamine storm.
This is an open access article distributed under the Creative Commons Attribution License
which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited